Alert archive / Mississippi / River Flood Advisories in 2021

River Flood Advisory 6, NWS Jackson, MS

March 7, 2021Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this river flood advisory at Mar 7, 2021, 8:36 PM CST for Attala County, Holmes County, Mississippi. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Mar 7, 2021, 8:36 PM CST (02:36 UTC)
Expired
Mar 8, 2021, 9:17 AM CST
In force
13 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River at West (WSTM6).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

121 
WGUS84 KJAN 080236 RRA
FLSJAN

Flood Advisory
National Weather Service Jackson MS
836 PM CST Sun Mar 7 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Monday morning at 845 AM CST.

&&


MSC007-051-081445-
/O.NEW.KJAN.FL.Y.0006.210308T0236Z-210309T1200Z/
/WSTM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
836 PM CST Sun Mar 7 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Big Black River At West.
* From this evening to Tuesday morning.
* At 7:45 PM CST Sunday the stage was 14.0 feet.
* Action stage is 12.0 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to fall to 4.9 feet Friday 
  evening.
* Impact...At 15.0 feet, Lowlands and agricultural land near the 
  river begin to flood.

&&


               Fld   Observed           Forecasts (6 pm CST)     
Location       Stg   Stg   Day/Time     Mon   Tue   Wed          

Big Black River
West           15.0  14.0  Sun 7 pm CST 11.4  9.3   7.3          





&&

LAT...LON 3290 9006 3314 8990 3329 8981 3322 8963
      3313 8969 3285 8987

$$

DB
1 follow-up statement
147 
WGUS84 KJAN 081517
FLSJAN

Flood Advisory
National Weather Service Jackson MS
917 AM CST Mon Mar 8 2021

...The Flood Advisory is cancelled for the following rivers in 
Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

MSC007-051-081630-
/O.CAN.KJAN.FL.Y.0006.000000T0000Z-210308T1517Z/
/WSTM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
917 AM CST Mon Mar 8 2021

...The Flood Advisory for the Big Black River At West has been 
cancelled...

The Flood Advisory is cancelled for
  the Big Black River At West.
* At 7:45 PM CST Sunday the stage was 14.0 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to fall to 4.9 feet by Friday 
  evening.

&&


               Fld   Observed           Forecasts (12 pm CST)    
Location       Stg   Stg   Day/Time     Tue   Wed   Thu          

Big Black River
West           15.0  14.0  Sun 7 pm CST 9.3   7.5   6.2          





&&

LAT...LON 3290 9006 3314 8990 3329 8981 3322 8963
      3313 8969 3285 8987

$$

2

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood advisory went out at Mar 7, 5:59 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 7, 5:59 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
559 PM CST Sun Mar 7 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

VFR conditions and light surface wind will prevail through the
forecast period. Expect wind to veer to a SSE direction as we go
through Monday. /EC/

&&

.DISCUSSION...

Tonight and tomorrow:

A surface ridge is parked over the southeast this afternoon, with
the ridge axis oriented from New England back to the western Gulf
Coast. This high pressure ridge will continue the dry weather and
clear skies through tonight and tomorrow. Temperatures overnight
were bumped down a couple degrees from guidance...with radiational
cooling expected to be quite efficient under clear skies with
very light winds. Tomorrow will also be warmer, and temps reflect
the slow warming trend. By mid morning, winds will pick up a
southerly component...veering to southeasterly, then southerly by
the afternoon. Flow out of the south and southeast will try to
bring some moisture into the boundary layer. However, the
incredibly dry column over the region as evidenced by the 12Z JAN
sounding, will mix down again, dropping the RHs in the afternoon
to critical fire weather values. Given the RHs today dropping to
the lower 20s/teens...which was only reflected in the more
aggressive guidance...have worked some of the most recent guidance
with the HRRR to reflect a drier forecast for tomorrow. That
light southeasterly/southerly flow may not be nearly enough to
counter the dry air mixing down in full sunshine. Winds are not
expected to climb over 10 mph, but given the extremely dry current
and forecast conditions, going to continue an HWO graphic. /HJS/

Tuesday through Sunday:

Returning moisture could bring some patchy fog into parts of the
area Tuesday morning, especially in the Pine Belt of southeast
Mississippi. Dry weather is expected to continue through much of
the rest of the week, although dew points and temperatures will
continue to edge upward through the end of the work week. Despite
a few weak shortwaves rippling eastward during the period, a ridge
of high pressure persisting over the southeastern U.S. and slow-
developing trough of low pressure over th southwestern U.S., no
major synoptic systems are expected to impact the ArkLaMiss
through at least Friday or Saturday.

Southerly winds off the Gulf of Mexico will bring steadily
increasing humidity, but capping influences from the ridge aloft
will likely keep any chance for rain showers north of our forecast
area through the period. Where model guidance generates light QPF
mainly through northeast Louisiana, southeast Arkansas, and
portions of the Delta at times, forecast soundings show only
shallow saturation beneath the subsidence inversion. Therefore
trimmed POPs to below mentionable levels until Friday. By that
time and later in the forecast, some disagreement among the model
guidance begins to develop. There is consensus that an upper-level
low pressure system will cut off from the flow over the Four
Corners region late in the week, but models are struggling to
define its exact placement and timing as it wobbles eastward
heading into the weekend. The GFS is most progressive and pushes a
front with thunderstorm potential through our region Saturday
night into Sunday, while the slower ECMWF continues to show the
system creeping eastward and not impacting our forecast area until
Sunday night or Monday. Given the nature of these types of
systems, I tend to believe the slower solution at this time. But
it will require watching with updates to the forecast throughout
the week ahead.

To touch briefly on temperatures, I continued the trend of
leaning toward the warm end of temperature guidance for Max temps
through the work week. Local 850/925mb temperature correlation
studies continue to support the warmer MOS guidance and various
bias- corrected model guidance. With surface high pressure to our
east, southerly flow off the Gulf, and ridging aloft, this still
seems to be a reasonable approach. Expect daytime mixing to
overachieve most afternoons, and for those max temps to flirt
with or break the 80 degree mark at times. The warmest days still
look to be Thursday into Friday. Model ensembles don't yet get us
into record territory, but 850 temps in the 90th percentile should
get us into the low 80s at least. The weekend temperatures are
less certain due to timing uncertainties with the approaching low
pressure system to our west. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       36  72  39  74 /   0   0   0   0
Meridian      34  72  36  72 /   0   0   0   0
Vicksburg     36  72  41  73 /   0   0   0   0
Hattiesburg   34  73  38  74 /   0   0   0   0
Natchez       36  72  43  73 /   0   0   0   0
Greenville    36  69  42  70 /   0   0   0   0
Greenwood     36  71  42  72 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 7, 4:17 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
417 PM CST Sun Mar 7 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082230-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
417 PM CST Sun Mar 7 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

FIRE WEATHER
THREAT...Elevated
TIMING...The rest of this afternoon and Monday

Through this evening and again on Monday, open burning is
discouraged due to a combination of dry condition and and low
humidity. Please heed any local burn bans.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

NF

&&

...HAZARD LEGEND...

*FIRE WEATHER*
Extreme...Extreme wildfire conditions are anticipated with
 strong winds. Open burning should not be attempted and
 wildfires will spread very rapidly. Fire control will be
 very difficult, even for experienced fire fighters.
Significant...Conditions are expected such that open burning
 should not be attempted. Any wildfires will spread rapidly.
Elevated...Any open burning is discouraged due to increased
 wind, lower humidity, and recent dry conditions.
 Remember to heed any local burn bans that are in effect!
Limited...Extra caution is advised with open burning due to
 lower humidity or very dry conditions.
 Remember to heed any local burn bans that are in effect!

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...

Current Heat Information...
   https://www.weather.gov/jan/safe_ExtremeHeat

Fire Weather...
   https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
   https://www.mfc.ms.gov/
Fire Weather Outlook...
   https://www.spc.noaa.gov/products/fire_wx/

Nearby

River Flood Advisories in Mississippi, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.